Ohio, 2018

Tornadoes and Flash Flooding in Ohio, February 24 to 25, 2018

February 24 to 25, 2018 · NWS ILN · 15 events in 11 counties and zones

Strong to severe thunderstorms, with very heavy rainfall, developed ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$187,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Strong to severe thunderstorms, with very heavy rainfall, developed ahead of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 24, 6:29 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Feb 24, 6:29 PM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
629 PM EST Sat Feb 24 2018

.SYNOPSIS...
Abundant moisture will continue to bring areas of heavy
rain to the area through tonight. A cold front approaching from
the west late tonight will also bring a chance of strong
thunderstorms. Dry conditions will arrive behind the front on
Sunday and continue into Monday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Moist southwesterly flow with a tropical connection evident on
water vapor imagery. This mornings mid level shortwave and
associated low level jet have pivoted to the east...leaving the
region in a temporary lull in pcpn activity.

Focus shifts to energetic mid level s/w which ejects northeast
from the plains into the Great Lakes and takes on a negative
tilt overnight. E-W oriented front over KY to push back north
this evening with non-diurnal temperature rises.

Model solutions continue to show very strong dynamics with
75-80 kt swrly low level jet developing into the Ohio Valley
this evening. This will allow pw/s to increase and approach 1.4
inches...which would be a record for this time of year.

There has been good spread in how this event plays out, with a
pre-frontal wave of pcpn and then the strong cold front which
passes thru late tonight/early Sunday.

More evidence pointing to a pre-frontal cluster of showers and
perhaps embedded storms late this evening. Regional radar
mosaic showing this development over western KY. Expect this
pcpn to move northeast up the Ohio Valley through the evening.
The main impact from this pcpn will be heavy rain and the
potential for flash flooding. CAM solutions have been trending
this way and therefore more confidence in this part of the
event.

Additional rain of 1 to 2 inches likely with local amounts in
excess of 3 inches possible. Although the storms will be
progressive, with an increase in pw/s...flash flooding will be
possible tonight with this embedded convection.

The potential for severe weather is conditional and therefore
more uncertainty exists. Marginal instby expected to develop
into the tri-state region and get pinched off overnight. With
strong wind flow...damaging winds will be possible with this
convection. Due to the favorable shear in the lower levels,
isolated tornadoes will be possible. The best time for severe
weather looks to be between 2 am and 7 am. Also, with the
pressure gradient increasing behind the front, wind gusts up to
40 mph will be possible late tonight outside of storms.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Strong surface cold front to sweep east of the area early Sunday
bringing an end to the severe weather and flooding threat,
although river flooding will continue. With the strong pressure
gradient continued wind gusts up to 40 mph will be possible
early.

Surface high will build in from the southwest on Sunday. Per
previous forecast thinking, expect early highs on Sunday in the
east. In the west temperatures will fall in morning, before
recovering a little in the afternoon.

High clouds will overspread the area Sunday night as
mid level energy passes to our southeast. Temperatures will be
cooler with Sunday nights lows from the lower 30s northwest to
the upper 30s southeast.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
On Monday morning, a large area of surface high pressure will extend
from Texas to western Pennsylvania, enveloping the Ohio Valley in a
pleasingly dry air mass. The center of this strong high is expected
to drift eastward into the mid-Atlantic states through Tuesday, with
dry conditions continuing through Tuesday night. The switch to
southerly flow on the back side of the high will allow for some
increase in clouds on Tuesday, but also an increase in temperatures.

The main concern through the extended forecast period is the complex
weather system moving into the region between Wednesday morning and
some indeterminate time later in the week -- the latter statement a
reflection on the inconsistency in the way the developing mid-level
low is being handled by the models. Initially, an expansive area of
precipitation is expected to develop early Wednesday morning through
the day across the Tennessee Valley and southern Ohio Valley
regions, largely forced by low-level warm advection and upper-level
divergence and jet support. This first round of precipitation will
affect the ILN CWA but will be more of an issue further to the
south, with a fairly consistent signal for the heavier rainfall to
miss the forecast area. Rapidly strengthening forcing ahead of the
sharpening mid-level trough (which eventually will close off into a
low) will spread greater rainfall chances across the forecast area
on Wednesday night into Thursday, with the potential for wrap-around
precipitation in the cold advection behind the low. The main
differences in the models regarding this system are in the speed of
the development of the mid-level low and its eventual progression to
the east. While the 06Z/12Z GFS runs were fairly consistent, the
00Z/12Z ECMWF runs swung wildly from a flat and progressive solution
to one that is more wound up and even slower than the GFS.
Nonetheless, even the GFS ensemble members show a wide spread in the
position of the low. Overall, given these issues, PoPs were changed
very little from the previous forecast -- with some slight extension
outward in time to allow for some light rain/snow to continue into
Friday morning. Though there is likely attention on this system with
regards to rainfall potential, given the very wet conditions over
the Ohio Valley, it currently looks a little too soon and too
uncertain to say if this expected rainfall will lead to additional
flooding problems.

On the warm side of the mid-week system, temperatures will remain
fairly warm -- with highs in the upper 50s to lower 60s. Once a cold
front moves through (currently expected in the Thursday night time
frame) cooler conditions will move in for Friday and into the
weekend. Even still, conditions at the end of the extended period
will be fairly close to normal.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
A vigorous weather system, including a warm front and cold
front, will quickly move through the region this evening and
overnight.

With a very moist airmass, and strong lift, widespread showers
and embedded thunderstorms are expected. MVFR/IFR conditions can
be expected with pockets of LIFR visibilities possible in
heavier rain.

Non-convective LLWS will be a concern until surface winds
increase enough to lower the wind differential from aloft.

Once the cold front sweeps by, precipitation will come to an end
while some MVFR ceilings lingering. In the CAA pattern, winds
will be gusty from the west with gusts between 30 and 35 knots.

On Sunday, skies will become partly cloudy with scattered cirrus
expected by afternoon. Gusty winds will diminish between 18Z and
00Z as surface high pressure builds east into the Ohio and
Tennessee Valleys.

OUTLOOK...MVFR conditions possible Wednesday and Thursday in
showers.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through Sunday morning for OHZ026-034-035-042>046-
     051>056-060>065-070>074-077>082-088.
KY...Flood Watch through Sunday morning for KYZ089>100.
IN...Flood Watch through Sunday morning for INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Hickman
AVIATION...AR
Hazardous weather outlook, Feb 24, 4:24 PM EST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
424 PM EST Sat Feb 24 2018

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-073-074-252130-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Ross-Hocking-
424 PM EST Sat Feb 24 2018

...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio, South Central Ohio and West Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Showers and perhaps an embedded thunderstorm will re-develop and
become widespread later this evening. Heavy rain is possible and may
cause flooding.

A few of the storms may become severe, with the potential for
damaging winds and tornadoes. The greatest potential for severe
weather will be between 2 AM and 7 AM.

Also, winds outside of storms may gust up to 40 mph late tonight
with the passage of a strong cold front.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Flood Watch.

River flooding will persist. Please check our web site at
www.weather.gov/iln for more information on the river flooding.

Winds outside of storms may gust up to 40 mph early Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

INZ066-073>075-080-KYZ089>100-OHZ070>072-077>082-088-252130-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Butler-Warren-Clinton-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
424 PM EST Sat Feb 24 2018

...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

River flooding will persist. Please check our web site at
www.weather.gov/iln for more information on the river flooding.

Showers and thunderstorms are expected to re-develop and become
widespread this evening. Some of these storms will contain very heavy
rain and may cause flash flooding.

Some of these storms may become severe, with the potential for
damaging winds and tornadoes. The greatest potential for severe
weather will be this evening and then again between 2 am and
and 7 AM.

Also, winds outside of storms may gust up to 40 mph late tonight with
the passage of a strong cold front.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

River flooding will persist. Please check our web site at
www.weather.gov/iln for more information on the river flooding.

Winds outside of storms may gust up to 40 mph early Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed overnight.

In the hours before

Local storm report, Feb 24, 8:29 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
829 PM EST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     FLASH FLOOD      CARROLLTON              38.68N 85.16W
02/24/2018                   CARROLL            KY   LAW ENFORCEMENT

            MULTIPLE ROADS CLOSED THROUGHOUT THE COUNTY DUE TO HIGH
            WATER

&&

JGIBSON
Local storm report, Feb 24, 8:36 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
836 PM EST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FLASH FLOOD      SPARTA                  38.68N 84.91W
02/24/2018                   GALLATIN           KY   LAW ENFORCEMENT

            MULTIPLE ROAD CLOSED THROUGHOUT THE COUNTY DUE TO HIGH
            WATER.

&&

JGIBSON
Local storm report, Feb 24, 9:14 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
914 PM EST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     FLASH FLOOD      ENE PATE                38.95N 84.97W
02/24/2018                   OHIO               IN   LAW ENFORCEMENT

            WOODS BRIDGE ROAD CLOSED AT SR 262 DUE TO HIGH WATER.

&&

JGIBSON
Local storm report, Feb 24, 9:16 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
916 PM EST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     FLASH FLOOD      AURORA                  39.07N 84.90W
02/24/2018                   DEARBORN           IN   LAW ENFORCEMENT

            MULTIPLE ROADS CLOSED THROUGHOUT THE COUNTY DUE TO HIGH
            WATER.

&&

JGIBSON

The radar

The Cincinnati radar (KILN), 67 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 flood, 3 flash flood, 2 tornado. Local standard time, as filed.

Flash Flood, Hamilton

When
February 24, 9:17 PM EST to 11:17 PM EST
Where
Hamilton County, 2.33 mi SSW of Idlewild to 2.48 mi SSW of Idlewild
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.120, -84.500

Water was flowing down Dorchester Avenue near Reading Road in Cincinnati.

Flash Flood, Warren

When
February 24, 11:17 PM EST to February 25, 12:17 AM EST
Where
Warren County, 1.1 mi SSE of Hageman to 1.57 mi N of Otterbein
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.365, -84.264

Multiple roads were closed throughout the county due to high water, including Morrow-Milgrove Rd, Lower Springboro Rd, South Pioneer Blvd and Corwin Road.

Flood, Greene

When
February 24, 11:30 PM EST to February 25, 1:30 AM EST
Where
Greene County, 1.74 mi ENE of Fairborn to 1.61 mi ENE of Fairborn
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.833, -83.992

Hebble Creek was reported out of its banks.

Flood, Champaign

When
February 24, 11:55 PM EST to February 25, 1:55 AM EST
Where
Champaign County, 1.73 mi WNW of Bowlusville to 1.09 mi WNW of Bowlusville
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.030, -83.830

A vehicle hydroplaned and went into a ditch. The water carried the vehicle downstream. The occupant was able to exit the vehicle before it was carried away.

Thunderstorm Wind, Clermont

When
February 25, 12:02 AM EST to 12:10 AM EST
Where
Clermont County, 1.48 mi NNE of Neville to 2.6 mi ESE of Wiggonsville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
38.820, -84.210

Numerous trees were damaged along with some outbuildings.

Tornado, Clermont

When
February 25, 12:03 AM EST to 12:06 AM EST
Where
Clermont County, 2.91 mi ESE of Moscow to 2.19 mi NW of Felicity
Rating
EF1
Path length
3.5 mi
Path width
200 yd
Property damage
$85,000
Reported by
NWS Storm Survey
Coordinates
38.827, -84.175

The tornado is believed to have first touched down on Neville Penn Schoolhouse Road about halfway between Felicity and Neville. Tree damage in this area was very extensive, with many trees uprooted and others snapped. In addition, a mobile home was destroyed. Damage continued further northeast on Neville-Penn Schoolhouse Road, with debris from one damaged structure observed blown against a fence line and into the nearby trees. A few other structures on Neville-Penn Schoolhouse Road suffered roof damage, including two barns which had partial roof removal. Additional tree damage was observed further northeast, with a few trees snapped north of OH-756.

Flash Flood, Warren

When
February 25, 12:10 AM EST to 1:10 AM EST
Where
Warren County, 1.75 mi SE of Union Vlg to 1.89 mi SSE of Union Vlg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.410, -84.300

Several inches of water was flowing on Mason-Montgomery Rd. south of Hamilton Rd.

Thunderstorm Wind, Adams

When
February 25, 12:10 AM EST to 12:20 AM EST
Where
Adams County, 21.84 mi WSW of Emerald to 9.63 mi W of Emerald
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
38.903, -84.037

Numerous trees were damaged along with some outbuildings.

Tornado, Brown

When
February 25, 12:13 AM EST to 12:18 AM EST
Where
Brown County, 0.9 mi ENE of Hamersville to 0.13 mi E of New Hope
Rating
EF1
Path length
4.9 mi
Path width
300 yd
Property damage
$65,000
Reported by
NWS Storm Survey
Coordinates
38.924, -83.964

The tornado is first believed to have touched down near Lucas Road, about one mile northeast of Hamersville. More significant damage was observed near the intersection of White Oak Valley Road and Smokey Row Road, where a well-built home suffered partial roof loss and additional loss of roofing material. At another property on White Oak Valley Road, a trailer was flipped over. Tree damage was extensive along Smokey Row Road, especially near its intersection with Vinegar Hill Road.

On New Hope-McKinley Road, about a half mile east of U.S. 68, a mobile home had its roof completely removed. Debris from this roof was observed thrown about 500 yards downstream (northeast) of its origin. Additional tree damage was observed along New Hope-White Oak Station Road.

In addition to the tornadic damage described above, the National Weather Service storm survey observed non-tornadic damage across a much wider area. This area of damage extended about 13 miles in length, stretching from far southeastern Clermont County through north central Brown County. This straight-line wind damage affected areas near Feesburg and Hamersville, and was observed on both sides of the surveyed tornadic circulation. This damage consisted of additional tree and outbuilding damage, including the destruction of a few outbuildings.

Thunderstorm Wind, Clinton

When
February 25, 12:24 AM EST to 12:29 AM EST
Where
Clinton County, 4.28 mi SSE of Jonesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
39.240, -83.810

A twenty-five to thirty foot flag pole was reported bent over. Also a garden windmill was knocked down, while a van window was broken from flying debris.

Thunderstorm Wind, Highland

When
February 25, 12:30 AM EST to 12:35 AM EST
Where
Highland County, 2.07 mi N of Hoagland
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.230, -83.680

A tree was knocked down near Anderson Rd and State Route 134.

Thunderstorm Wind, Highland

When
February 25, 12:30 AM EST to 12:35 AM EST
Where
Highland County, 1.64 mi ESE of Sugar Tree Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
39.064, -83.641

Two homes received roof damage.

Thunderstorm Wind, Highland

When
February 25, 12:44 AM EST to 12:49 AM EST
Where
Highland County, 2.14 mi E of Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.220, -83.480

A barn roof was damaged on Overman Rd., between U.S. 50 and Petersburg Rd.

Flood, Clark

When
February 25, 11:30 AM EST to 1:30 PM EST
Where
Clark County, 0.87 mi SE of Medway to 0.86 mi ESE of Medway
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.870, -83.990

High water was reported over a portion of Spangler Road by Restoration Park Church.

Flood, Shelby

When
February 25, 5:40 PM EST to 5:45 PM EST
Where
Shelby County, 0.22 mi NW of Pasco to 0.26 mi WNW of Pasco
Cause
Heavy Rain
Deaths
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
40.282, -84.103

Three children were playing by Mosquito Creek. The bank of Mosquito Creek gave way and a boy fell into the creek and drowned. M6IW.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Shelby2018-02-256MaleIn WaterIndirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyThe tornado archive for Ohio, 2018Warnings in Ohio, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732514, 732515, 732518, 732519, 733123, 733109, 732516, 733126, 733114, 733115, 733117, 735021, 733121, 732520, 784378.